Topomax who takes it for fibro or migraine?

Discussion in 'Fibromyalgia Main Forum' started by hensue, Sep 29, 2008.

  1. hensue

    hensue New Member

    Does it work and how do you feel. I have started having some migraines and doc says this might help my fibromyalgia. i went into search i dont want to try it if it doesnt work?
  2. jaba520

    jaba520 New Member

    I have only heard of this for epilepsy and migraines, I would research it for FM. My son took it for epilepsy and it killed his appetite, he was 5 yrs old and weighed 35 pounds. We had to take him off of it so he could gain weight. Good luck

  3. hermitlady

    hermitlady Member

    I tried it years ago and couldn't tolerate it cuz it made me so sleepy. I don't remember if it was prescribed for FM or depression.

    I do know a friend who took it and she was thrilled cuz it helped her lose weight. She said it made everything taste like cardboard.

    Another friend took it for migraines and it helped her both w her headaches and w weightloss.
  4. cookie1960

    cookie1960 New Member

    Hi hensue,

    I started taking Topamax a few months ago to prevent migraines, and oddly enough it has also helped with my fibro pain. But...the side effects are pretty awful, and I'm really on the fence about sticking with it.

    Food & drink tastes odd - that's why you lose weight. I have tingling and numbness in feet and hands, which can actually be quite painful. The fatigue was awful at first, but splitting the dose between morning and nightime has helped with that.

    It has also made my vision a little blurry at times, and I've also had chills and sweats. As I said - I'm contemplating stopping the drug after speaking with my dr at my next appt. Imitrex came out with a new version of their migraine med. It's a mix of imitrex and naproxen, supposed to work faster and better.

    I'm senstive to meds - so I may not be the best person to judge this medication with - but this is my experience.

    good luck,
  5. erinwilburn

    erinwilburn New Member

    My hubby took it for the past year for myophasical pain and it worked on his nuropathic pain but caused him to lose consentration to the point that he failed a semester of Masters classes and went off the deep end. In the end the side effects out weighed the relif. Now 3 months later he is just coming out of his fog. So yes it helped his pain which is similar to FM pain but is one of the more dangerous drugs as far as side effects go.
  6. Janalynn

    Janalynn New Member

    I've been on Topamax since last Dec. The first few weeks you have to get past the side effects, then everything was back to normal (for me). The side effects I experienced were some zapping in my hand - no big deal, and a little more troublesome was the fact that I was losing words. I could not think of simple words.

    That only lasted a few weeks. At first I lost a few pounds, but put that back on. You have to go up very slowly on dose. If you get sleepy from it, take the majority of it at night.

    It helped me sleep through the night for the first time in two years. Also helped with my morning arm stiffness. AND- I've only had 4 or 5 headaches in the 10 months that Ive been on it! THAT has been wonderful since I get terrible tension headaches.

    First person to mention Topamax was the pain clinic. My PCP prescribed for me.

    I have had no issues with food tasting weird. Like I said you have to stick out the first couple of weeks. During that time I remember my oatmeal tasting like cleaner. Soda pop is known to taste bad to people on T.

    Of course, I'm one of the FEW that has now gained weight. My doc is surprised, but I'm a weird patient. (yippee)
  7. singingirl

    singingirl New Member

    I have been on Topomax for almost 3 years now and has been a lifesaver for me with my headaches. I believe it has helped my fibro pain to some extent, but not as much as my migraines. The only lasting side effect is I can't drink Coke. Any of the light colored drinks are fine but not Coke itself, which is fine because I drink water 99% of the time anyway =)
  8. hensue

    hensue New Member

    What milligrams is low and how much can i take? He also knows i take klonopin at night.
    He is not one to give out meds he said at first if you can use to side affects then it will help!
    So i am on the fence?
  9. Janalynn

    Janalynn New Member

    I remember I started out at 25mgs., then a week later went to 50 mgs. We only added 25 mgs at a time. It doesn't stay in your system that long - meaning I was taking at night, mainly then my doctor explained that I may need it more during the day. I still take the majority of my dose at night before bed and if necessary I'll take 25 mgs in the morning (headache coming on)

    Try to hang in there past the side effects, unless of course you had a bad reaction for some reason.

    If nothing else, it should definitely help your headaches. Oh life is so much nicer without the horrible 3 day tension headaches I was getting!

    BTW- I lowered my dose because there wasn't a huge difference for me and it is expensive - even with ins.- my co-pay is $50.00. So I make my RX last at least 6 weeks.

    Just don't stop suddenly. I don't think you're supposed to.

  10. lallerb

    lallerb New Member

    I was put on 100mg of Topamax twice a day about 15 months ago. It made me stupid and slow-thinking. I lost my sense of humor because I didn't get any of my peep's jokes. I had severe problems with inserting the wrong word, like saying I drove somewhere in my hotdog. I couldn't concentrate or comprehend much of what I normally can. But the worst was that it made me EXTREMELY suicidally depressed.

    I know a lot of these symptoms go along with FM, but this stuff was way beyond brain fog! All my doctors - ortho, PCP, psychiatrist, pain mgmt thought I didn't know what I was talking about. They kept insisting Topamax didn't have that side effect. Of course, what could I possible know about my own body?

    I tested it out half a dozen times by going off it. The suicidal depression would go away within three days, and then pop back in after a week on it again. I think it's been about six months since the FDA issued a dire warning about all anti-seizure meds affecting about 2% of people with suicidal depression. I can't take Lyrica because of this.

    I should have trusted myself more. I came very close to killing myself over the course of a year. Personally, I would run far, far away from this drug that is commonly referred to as STUPIMAX. One of my doctor's told me that.
    [This Message was Edited on 09/30/2008]